Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 166, NWS Bismarck, ND

June 25, 20074 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 25, 2007, 12:33 AM CDT for 4 counties in North Dakota. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2007, 12:33 AM CDT (05:33 UTC)
Expired
Jun 25, 2007, 1:30 AM CDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Burke County, ND, Mountrail County, ND, Renville County, ND, Ward County, ND

What was reported inside it

TimeReportWhereRemark
Jun 25, 1:13 AM CDTHAIL 2Kenmare, NDFORWARDED BY THE NEWS MEDIA.
Jun 25, 1:20 AM CDTHAIL 1.756 W Kenmare, NDFORWARDED BY NEWS MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 11:36 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3796 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
1.4
Supercell composite
17.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 250533
SVRBIS
NDC013-061-075-101-250630-
/O.NEW.KBIS.SV.W.0166.070625T0533Z-070625T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1233 AM CDT MON JUN 25 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  EASTERN BURKE COUNTY IN NORTHWEST NORTH DAKOTA...
  NORTH CENTRAL MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 130 AM CDT

* AT 1225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LOSTWOOD...OR ABOUT 52 MILES WEST OF
  MINOT...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NIOBE AROUND 105 AM CDT...
  KENMARE AROUND 115 AM CDT...
  NORMA AROUND 130 AM CDT...

SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCED WARNING. FOR YOUR PROTECTION...MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4845 10256 4844 10197 4858 10175 4898 10151
      4897 10209

$$

RSL
1 follow-up statement
000 
WWUS53 KBIS 250550 RRA
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1250 AM CDT MON JUN 25 2007

NDC013-061-075-101-250630-
/O.CON.KBIS.SV.W.0166.000000T0000Z-070625T0630Z/
BURKE ND-MOUNTRAIL ND-WARD ND-RENVILLE ND-
1250 AM CDT MON JUN 25 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR WESTERN RENVILLE...NORTHWESTERN WARD...NORTH CENTRAL MOUNTRAIL
AND EASTERN BURKE COUNTIES...

AT 1245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11
MILES NORTH OF TOLLEY TO LOSTWOOD...OR ALONG A LINE EXTENDING FROM 52
MILES NORTHWEST OF MINOT TO 52 MILES SOUTHEAST OF CROSBY...MOVING
NORTHEAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  KENMARE...NORMA...SHERWOOD AND 7 MILES NORTHWEST OF TOLLEY AROUND
  130 AM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4845 10256 4844 10197 4858 10175 4898 10151
      4897 10209

$$

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:09 PM CDT, 9 hours 24 minutes earlier.

Area forecast discussion, Jun 24, 3:09 PM CDT, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
309 PM CDT SUN JUN 24 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
FORECAST CONCERN TODAY IS THE THUNDERSTORM THREAT TONIGHT ACROSS THE
FORECAST AREA. THE SURFACE COLD FRONT EXTENDS FROM NEAR WINNIPEG TO
DEVILS LAKE TO BISMARCK TO LEMMON.  BOTH THE GFS AND NAM INDICATE
THAT THE CAP ALONG THE FRONT WILL DISSIPATE BY 00Z BUT A SPECIAL 19Z
SOUNDING SHOWS A STRONG CAP.  THERE IS PLENTY OF INSTABILITY WITH A
CAPE IN EXCESS OF 3000 J/KG ON THE SOUNDING.  THE SOUNDING AND
BISMARCK RADAR VAD WINDS ARE BEGINNING SHOW INCREASING SOUTHERLY
WINDS AT THE LOW LEVELS...WITH BOTH THE GFS AND NAM INDICATING A
RETURN OF THE LOW LEVEL JET THIS EVENING. IF THUNDERSTORMS DONT
INITIATE BEFORE 00Z...THEN WITH THE STRENGTHENING JET...THEY WILL BY
06Z. SEVERE THUNDERSTORMS ARE LIKELY.  THE GFS K INDEX IS 35+ WHICH
INDICATES HEAVY RAIN POTENTIAL...AND WILL ADD HEAVY RAIN TO
FORECAST.  WITH THE MODELS INDICATING THE STORM MOTION TO THE EAST
DOESNT APPEAR THAT TRAINING WILL OCCUR...BUT WILL BEAR WATCHING.

AS THIS IS A SLOW MOVING SYSTEM...POTENTIAL FOR TSTMS WILL
CONTINUE THROUGH MONDAY THEN END TUESDAY AS AN UPPER LEVEL LOW MOVES
ACROSS SOUTHERN CANADA KICKING OUT THE SURFACE LOW AND SWINGING HIGH
PRESSURE INTO THE AREA FROM MONTANA.  THE UPPER LEVEL LOW WILL MOVE
EAST TUESDAY NIGHT AND WEDNESDAY...FOLLOWED BY YET ANOTHER UPPER
LEVEL RIDGE ON WEDNESDAY.  SO SEE LITTLE CHANCE OF PRECIP TUESDAY OR
WEDNESDAY. MONDAY SHOULD BE ANOTHER WARM DAY...BUT MUCH COOLER
TEMPERATURES EXPECTED ON TUESDAY AND WEDNESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY NIGHT...
WE HAVE ABOVE AVERAGE CONFIDENCE IN THE LONG TERM WITH NOTABLE
STABILITY IN OPERATIONAL MODEL RUNS...MINUS THE NORMAL UNDULATIONS
IN SPECIFIC S/W DETAILS. PLUS...IT IS HARD TO IGNORE THE FACT THAT
THE TROUGH-RIDGE-TROUGH SYNOPTIC PATTERN THAT MODEL SOLUTIONS ARE
BANKING ON LOOKS STRIKINGLY SIMILAR TO THE PRESENT ONE. THUS MID LVL
HEIGHTS WILL BEGIN RISING AND WAA WILL RAMP UP ON SLY FLOW WITH
CLIMBING 850MB TEMPS TO FOLLOW INTO THE WEEKEND. THE 12Z GFS DID
ARRIVE WARMER THAN ITS PREDECESSORS AND THE 00Z ECWMF...BUT IT IS
NOT OUT OF LINE CONSIDERING THE EXPECTED RIDGING. OF COURSE...SOIL
MOISTURE WILL LIKELY HOLD BACK HIGHS A BIT ANYWAY. THERE WILL BE NO
SHORTAGE OF LOW LVL MOISTURE EITHER...SO THE CHANCE OF THUNDER WILL
BE ON THE MIND AS THE UPPER RIDGE BEGINS SLIDING EASTWARD AND/OR
FLATTENING A BIT. MUCH LIKE THE PRESENT SITUATION THOUGH MID LVL
CAPPING AND MERE GRAZES BY STRONGER JET ENERGY COULD MAKE FOR A LESS
THAN CLEAR-CUT CONVECTIVE FCST. IT IS FOR THIS REASON THAT OUR FCST
DATABASE IS DRY SAVE FOR SUN AND SUN NIGHT...WHEN THE DETERMINISTIC
SOLUTIONS ARE IN A BIT BETTER AGREEMENT ON SOME FORM OF S/W PASSAGE.

&&

.AVIATION...
WE FEEL THAT AN INVERSION ALOFT WILL KEEP TSRA ACTIVITY ISOLATED IN
THE 21-01Z PERIOD...IF IT OCCURS AT ALL. THE GREATER THREAT WILL
LIKELY BE A COMPLEX OF STORMS RACING NORTHEAST INTO WESTERN ND BY
EVE AND INTO THE CENTRAL PART OF THE STATE AROUND MIDNIGHT. OTHER
STORMS COULD FORM OUT AHEAD OF THIS ACTIVITY AFTER 01Z...AS WELL.
THESE STORMS COULD HAVE SIZABLE AVIATION IMPACTS WITH POTENTIAL FOR
SIGNIFICANT SEVERE WEATHER...INCLUDING VERY LARGE HAIL AND/OR SFC
WIND GUSTS 50KTS OR GREATER...IN ADDITION TO LOCAL IFR CIGS AND VIS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TSW/CJS
Hazardous weather outlook, Jun 24, 5:05 AM CDT, 19 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
505 AM CDT SUN JUN 24 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-251015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-
505 AM CDT SUN JUN 24 2007 /405 AM MDT SUN JUN 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND
EARLY THIS EVENING. AT THIS TIME THE THUNDERSTORMS ARE EXPECTED
TO INITIATE ALONG AND NORTH OF A WARM FRONT EXTENDING FROM
SOUTHWEST NORTH DAKOTA...EAST TO BISMARCK AND JAMESTOWN. LOW LEVEL
WIND SHEAR ALONG THE WARM FRONT WILL INCREASE THE POSSIBILITY OF
TORNADIC THUNDERSTORMS...AS WELL AS THE THREAT FOR LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS. SEVERE THUNDERSTORMS ARE THEN
EXPECTED TO BECOME MORE WIDESPREAD THROUGHOUT THE EVENING AND
OVERNIGHT HOURS...WITH THE BEST CHANCE OF SEVERE WEATHER OVER THE
NORTHERN TWO THIRDS OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORMS IS IN STORE FOR MONDAY AND MONDAY
NIGHT AS THE LOW PRESSURE SYSTEM SLIDES ACROSS THE REGION. SOME
THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR LATER THIS AFTERNOON
AND TONIGHT. SPOTTER ACTIVATION WILL ALSO LIKELY BE NEEDED FOR
MONDAY AND MONDAY NIGHT.

NDZ051-251015-
DICKEY-
505 AM CDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RIVER FLOOD WARNING IS IN EFFECT FOR THE JAMES RIVER NEAR
LUDDEN DAM. SEE THE LATEST FLOOD STATEMENT FOR DETAILS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON ACROSS
PORTIONS OF WEST AND CENTRAL NORTH DAKOTA...WITH MOST ACTIVITY
NORTH AND WEST OF DICKEY COUNTY DURING THE DAY. BY
TONIGHT...THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
BUT WITH THE BEST CHANCE OF SEVERE WEATHER OVER THE NORTHERN TWO
THIRDS OF NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORMS IS IN STORE FOR MONDAY AND MONDAY
NIGHT AS A LOW PRESSURE SYSTEM SLIDES ACROSS THE NORTHERN PLAINS.
SOME THUNDERSTORMS MAY BE SEVERE DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN MONDAY AND
MONDAY NIGHT.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 11:16 PM CDTSevere Thunderstorm WarningBISRolette29 min
Jun 24, 11:22 PM CDTSevere Thunderstorm WarningBISBottineau53 min
Jun 24, 11:24 PM CDTSevere Thunderstorm WarningBISMountrail66 min
Jun 24, 11:28 PM CDTSevere Thunderstorm WarningBISPierce26 min
Jun 24, 11:36 PM CDTSevere Thunderstorm WarningBISMcHenry24 min
Jun 24, 11:52 PM CDTSevere Thunderstorm WarningBISRolette23 min
Jun 25, 12:13 AM CDTSevere Thunderstorm WarningBISRolette47 min
Jun 25, 12:16 AM CDTSevere Thunderstorm WarningBISBottineau59 min
Jun 25, 12:24 AM CDTTornado WarningBISBottineau36 min
Jun 25, 12:45 AM CDTSevere Thunderstorm WarningBISWilliams45 min
Jun 25, 12:56 AM CDTTornado WarningBISBurke, Mountrail, Ward34 min
Jun 25, 1:29 AM CDTSevere Thunderstorm WarningBISWilliams61 min
Jun 25, 1:29 AM CDTTornado WarningBISBurke, Ward31 min
Jun 25, 1:36 AM CDTSevere Thunderstorm WarningBISBottineau54 min
Jun 25, 1:36 AM CDTSevere Thunderstorm WarningBISRenville39 min
Jun 25, 1:38 AM CDTSevere Thunderstorm WarningBISRolette48 min
Jun 25, 1:39 AM CDTSevere Thunderstorm WarningBISDivide66 min
Jun 25, 1:44 AM CDTSevere Thunderstorm WarningBISRenville46 min
Jun 25, 2:11 AM CDTSevere Thunderstorm WarningBISBurke64 min
Jun 25, 2:31 AM CDTSevere Thunderstorm WarningBISBottineau44 min
Jun 25, 3:16 AM CDTSevere Thunderstorm WarningBISBottineau59 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.